New York, 2019Damaging Winds in New York, June 20, 2019
June 20, 2019 · NWS BGM · 2 events in 2 counties and zones
A slow moving low pressure system moved northeast out of the Ohio Valley on the 20th. Ahead of this low pressure system, a slow moving frontal boundary moved through the Southern Tier and Finger Lakes regions of New York during the late morning and early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system moved northeast out of the Ohio Valley on the 20th. Ahead of this low pressure system, a slow moving frontal boundary moved through the Southern Tier and Finger Lakes regions of New York during the late morning and early afternoon hours. Thunderstorms developed along this boundary, which produced some damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 10:16 AM EST, 9 minutes earlier.
Area forecast discussion, Jun 20, 10:16 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
1116 AM EDT Thu Jun 20 2019
.SYNOPSIS...
A low pressure system will bring more showers and thunderstorms
to the region today through this evening, with localized flash
flooding possible. Some storms may also contain gusty winds. High
pressure will take over for Friday into the weekend, with dry
weather, before the next system moves into the area on Monday.
&&
.NEAR TERM /THROUGH FRIDAY/...
1110 am update...
Only minor changes made to the forecast this morning with slight
adjustments made to the pop and weather grids to better align
with the current radar and trends from latest high res model
guidance...trying to time in the line of convection that is
expected to move through this afternoon. Still expecting strong
convection to develop with the main threat being heavy rain
leading to flash flooding, and a secondary threat of strong,
possibly damaging winds. Flash Flood Watch continues across the
entire area today.
415 AM Update...
While the main concern today through this evening will be
potential for flash flooding across our whole general area,
there is also the potential for a few storms this afternoon
to reach severe levels with damaging winds, mainly from the
Twin Tiers southward.
A tricky situation exists for today in terms of flash flood
potential. It is still difficult to narrow down just where flash
flooding will occur, but high potential along with some very
sensitive locations due to recent heavy rain, also makes it
challenging to rule out just about anywhere in our area. A Flash
Flood Watch has thus been hoisted areawide; today for
northwestern zones and this afternoon through evening central to
southeastern zones.
Surface low pressure is moving northeast out of the Ohio Valley
currently, and will track through Central New York. Ahead of
the low, an axis of instability associated with a warm front
will cause a wave of showers and embedded thunder. The surface
low will then track along the very slowly lifting warm front -
almost stationary - with enhanced rainfall amounts immediately
along and north of that track. A swath of 1 to 2 inches is
anticipated from the northern Finger Lakes through NY Thruway
corridor, yet localized amounts will probably occur. Meanwhile,
further south average amounts will be less since the rain will
not be as steady. However, meso-beta/low level jet vectors show
potential for backbuilding and/or training cells for a time
later today, and even after the surface front moves by there
will still be other boundaries/waves aloft that will hang back.
So despite lower averages in the south, HREF ensemble output
suggests that there will still be at least localized spots
getting 1-2 inches if not even more, and indeed parts of this
area will also be more sensitive to additional rainfall due to
recent flooding.
Precipitable water values surge to around 1.7-1.8 inches today
ahead of that low, with nearly moist-adiabatic soundings and
tall skinny convective available potential energy (CAPE). Models
if anything have trended slightly lower with CAPE; mostly under
1000 J/kg. However, there is a modest amount of deep shear,
suggesting that where destabilization occurs there will be
enough organization for at least isolated damaging winds. The
Storm Prediction Center thus has Northeast PA under a slight
risk for severe thunderstorms, with marginal risk extending a
ways into New York.
Mid to upper level waves will keep showers and embedded thunder
going into the evening for the southern zones, but threat for
excessive rainfall will diminish overnight. After humid highs
mainly in the 70s today, cool air advection will get started
tonight to push temperatures to around 55-60 degrees overnight.
Post-frontal clouds will initially be stubborn late tonight-
early Friday. However, a much drier air mass will advect in via
gusty northwesterly winds, allowing clouds to scatter out for a
good amount of sunshine especially late morning through
afternoon with highs to upper 60s-lower 70s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
A thin ridge of high pressure across the Great Lakes will slide
across NY and PA Friday night. This fair weather feature will
control our weather through much of the weekend, bringing plenty of
sunshine and needed drying.
After a cool morning, temperatures will rise into the lower-70s
Saturday afternoon.
More seasonable temperatures are forecast for Sunday with highs in
the middle to upper-70s. A few showers could work into our far
western counties by sunset.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A storm will rotate out of the Central Plains into the Great Lakes
region Sunday night and Monday. Thunderstorms will form Monday
across NY and PA as the storm pulls humid, unstable air across our
area.
The cyclone will carve out the upper level trough, which is forecast
to become stagnant again over the northeast. The result will be a
scattered showers and thunderstorms each day.
Temperatures are forecast to be near normal, with precipitation
above normal.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Messy aviation forecast this period with waves of showers and
thunder, as well as a generally very moist atmosphere. Low
pressure will track directly through the area this morning to
early afternoon, with steadier rain and more persistent restrictive
conditions along and north of that track. To the south, a break
in rain will occur, only the have a cold front sweep through
with a wind shift and showers/thunderstorms this afternoon. This
will then be followed by post-frontal lowering of ceilings.
Winds initially variable or light southeast, will shift
northwesterly as the low and its front pass through late today
into this evening.
Outlook...
Early Friday...Lingering post-frontal ceiling restrictions and
perhaps a spotty shower, but rapid improvement 12Z-16Z.
Midday Friday through Sunday...VFR as high pressure takes
charge; but valley fog possible late each night at KELM.
Sunday night through Monday...chance of showers and
restrictions moving in.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ038>040-043-044-
047-048-072.
NY...Flash Flood Watch through late tonight for NYZ045-046-056-057-
062.
Flash Flood Watch until 6 PM EDT this evening for NYZ009-
015>018-022>025-036-037-044-055.
&&
SYNOPSIS...MDP
NEAR TERM...BJT/MDP
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...MDPHazardous weather outlook, Jun 20, 3:05 AM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 AM EDT Thu Jun 20 2019
NYZ009-015>018-022>025-036-037-044-055-210815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
405 AM EDT Thu Jun 20 2019
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS AFTERNOON...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NYZ045-046-056-057-062-PAZ038>040-043-044-047-048-072-210815-
Chenango-Otsego-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
405 AM EDT Thu Jun 20 2019
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to the threat for flash flooding, a few storms today may
be strong to severe with damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jun 20, 8:17 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
917 AM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM FLOOD MORAVIA 42.71N 76.42W
06/20/2019 CAYUGA NY 911 CALL CENTER
HOUSE FLOODED IN THE VICINITY OF 2356 ROUTE 38A IN
MORAVIA.
&&
CJPSpecial weather statement, Jun 20, 9:40 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1040 AM EDT Thu Jun 20 2019
NYZ015-022-201545-
Steuben NY-Yates NY-
1040 AM EDT Thu Jun 20 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN YATES AND NORTHERN
STEUBEN COUNTIES UNTIL 1145 AM EDT...
At 1039 AM EDT, Doppler radar was tracking a strong thunderstorm over
Arkport, or 7 miles north of Hornell, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hornell, Urbana, Howard, Pulteney, Wheeler, Italy, Avoca, Arkport,
Cohocton and North Hornell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4252 7772 4258 7744 4258 7737 4260 7736
4264 7717 4241 7710 4238 7710 4238 7711
4232 7773
TIME...MOT...LOC 1439Z 258DEG 28KT 4242 7771
TACLocal storm report, Jun 20, 10:09 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM FLOOD UTICA 43.10N 75.23W
06/20/2019 ONEIDA NY 911 CALL CENTER
WATER OVER SEVERAL ROADS MAINLY DUE TO POOR DRAINAGE
AND OVERFLOWING CULVERTS IN THE UTICA AREA AS WELL AS
DEERFIELD, NEW HARTFORD AND CLINTON.
&&
JMLThunderstorm Wind, Broome
- When
- June 20, 10:25 AM EST
- Where
- Broome County, 64.81 mi W of Center Lisle to 64.8 mi W of Center Lisle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.445, -77.336
Several softwood and hardwood trees were uprooted with numerous large branches snapped along County Route 8. Additional storm damage consisting of uprooted and snapped trees and large limbs extended northeast along Bull Hill Road. The downed trees primarily fell to the northeast consistent with straight-line wind damage. Maximum wind speeds from this microburst were estimated to be around 65 mph.
Thunderstorm Wind, Tompkins
- When
- June 20, 11:57 AM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.440, -76.500
Strong thunderstorm winds brought down wires onto a roadway in the vicinity of Monroe Street and 3rd Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, June 20, 20191 death · $800 · 96 kt wind · 31 events
- Rip Current in Florida, June 20, 20191 death · 1 injured · 1 event
- Flooding in Illinois, June 20 to 30, 201910 injured · $70,000 · 6 events
- Tornadoes and Hail in Minnesota, June 20, 2019$580,000 · EF1 · 12 events
- Damaging Winds in North Carolina, June 20, 2019$260,000 · 50 kt wind · 48 events
- Flash Flooding and Lakeshore Flood in Ohio, June 20 to 21, 2019$1.7 million · 5 events
- Flash Flooding and Flooding in New York, June 20 to 21, 2019$405,000 · 13 events
- Damaging Winds in Georgia, June 20, 2019$187,000 · 60 kt wind · 22 events
- Tornadoes and Damaging Winds in Louisiana, June 20, 2019$130,000 · EF1 · 4 events
- Flooding and Hail in Nebraska, June 20 to 22, 2019$90,000 · 1 in hail · 31 events
- Damaging Winds in North Carolina, June 20, 2019$247,000 · 65 kt wind · 8 events
- Damaging Winds and Lightning Strike in South Carolina, June 20, 2019$136,000 · 61 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838873, 838880.